Hail, Knox
- When
- April 23, 4:24 PM CST
- Where
- Knox County, 2.76 mi N of Rhineland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.570, -99.650
A dryline and an upper trough led to the development of numerous thunderstorms, producing hail, wind, and several tornadoes during the afternoon and evening of the 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A dryline and an upper trough led to the development of numerous thunderstorms, producing hail, wind, and several tornadoes during the afternoon and evening of the 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 1:01 PM CST, 3 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 201 PM CDT Fri Apr 23 2021 ...New SHORT TERM, LONG TERM... .UPDATE... Issued at 1032 AM CDT Fri Apr 23 2021 The upper trough is currently tracking across CO/NM and the surface low continues to develop over the TX panhandle. Low- level moisture will continue to advect into our area through this evening. Latest mesoanalysis data shows steep lapse rates in place and increasing MUCAPE indicates destabilization is underway over western/southern Oklahoma and north TX. Increased POPs for 18Z Friday through 06Z Saturday, as CAMS suggest widespread convection across portions of western north Texas and southern Oklahoma around mid- day. Some of these storms may be strong to severe. The surface low is prog'd to track southeast along the Red River and strong to severe thunderstorms are likely to develop over southwest Oklahoma by early evening. CAMS suggest storms will grow upscale along the front with perhaps a bowing segment as it moves through south-central Oklahoma later this evening. Very large hail, damaging winds, and an isolated tornado are possible. Thompson && .SHORT TERM... (This evening through Saturday) Issued at 159 PM CDT Fri Apr 23 2021 The upper trough is currently tracking across CO/NM and the surface low continues to develop over the TX panhandle. Low- level moisture will continue to advect into our area through this evening. Latest mesoanalysis data shows steep lapse rates in place and increasing MUCAPE indicates destabilization is underway over western/southern Oklahoma and north TX. Increased POPs for 18Z Friday through 06Z Saturday, as CAMS suggest widespread convection across portions of western north Texas and southern Oklahoma around mid- day. Some of these storms may be strong to severe. The surface low is prog'd to track southeast along the Red River and strong to severe thunderstorms are likely to develop over southwest Oklahoma by early evening. CAMS suggest storms will grow upscale along the front with perhaps a bowing segment as it moves through south-central Oklahoma later this evening. Very large hail, damaging winds, and an isolated tornado are possible. Thompson && .LONG TERM... (Saturday night through next Thursday) Issued at 159 PM CDT Fri Apr 23 2021 Gusty winds Saturday morning behind the front will decrease through the day as the surface ridge quickly builds over the area. The airmass behind the front will not offer much change in temperatures, as highs reach near 70 to the mid 70s across southwest OK by Saturday afternoon. As the surface high slides eastward and upper ridging builds overhead temperatures will warm further Sunday. Lee cyclogenesis east of the Rockies will tighten the pressure gradient over the area during the day, which will lead to a period of gusty south winds, especially across western OK. This will increase fire weather concerns on Sunday across extreme western portions of the area to the west of a dryline, with similar conditions possible Monday and Tuesday (depending on dryline positioning this may end up confined to the TX/OK panhandles). A deep trough approaches by Tuesday, with models continuing to disagree on timing and amplitude of the trough. Moisture return no longer looks to be a question as models advertise now agree on a deeper, slower trough with more meridional flow. There are still so me timing differences, however, with the GFS faster and further east with the dryline on Tuesday (central OK) and the ECM slower and further west (western OK or the TX panhandle). Given such a deep trough the slower solution seems more likely (and appears to be the trend in the models the last few days). The slowing of the trough may linger the severe risk into Wednesday for at least eastern portions of the area and may also increase the risk for flooding concerns. Bottom line, the ingredients still appear favorable for severe weather in our area Tuesday (and perhaps Wednesday as well), but details still remain unclear on exactly where and when the greatest threat will occur. The front should clear the area by Wednesday night, but the upper trough will linger overhead through the end of the week. This should keep temperatures cooler than average to end the week with dry conditions. Ware && .AVIATION... (18Z TAFS) Issued at 1148 AM CDT Fri Apr 23 2021 IFR/MVFR conditions are expected to continue through the overnight hours. Latest radar shows scattered thunderstorms developing over south-central Oklahoma. Thunderstorms are anticipated to develop over western north Texas within the next hour or two, with severe storm threat increasing through the afternoon and evening hours for most TAF sites. Large hail and damaging wind gusts up to 80 mph are possible this afternoon into tonight. && .UPPER AIR... Issued at 557 AM CDT Fri Apr 23 2021 Upper air flights are planned for 12Z this morning, 18Z this afternoon, and 00Z this evening. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 66 52 69 48 / 70 90 10 0 Hobart OK 72 49 72 47 / 60 90 0 0 Wichita Falls TX 75 53 73 49 / 70 70 0 0 Gage OK 68 43 71 48 / 30 40 0 0 Ponca City OK 64 51 69 46 / 90 100 10 0 Durant OK 69 55 73 49 / 90 90 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...01 LONG TERM....08 AVIATION...01
Hazardous Weather Outlook National Weather Service Norman OK 230 PM CDT Fri Apr 23 2021 OKZ004>048-050>052-TXZ083>090-241930- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 230 PM CDT Fri Apr 23 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Severe thunderstorms are expected this afternoon and evening across Oklahoma and northern Texas. Severe thunderstorms this afternoon and evening across western north Texas and southwestern OK may contain hail up to the size of baseballs, damaging wind gusts around 70 mph, and an isolated tornado are possible. During the evening hours, thunderstorms are expected to become more numerous across central and south central Oklahoma. These storms will mainly pose a risk of large hail and damaging winds. As storms move east of Interstate 35 this evening, the hail threat is expected to decrease some, but damaging winds will still be a concern. Heavy rainfall and localized flooding are also a concern, especially across central and southern OK as several rounds of storms are expected this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Severe thunderstorms will be possible next Tuesday across most of the region. .Fire Weather... Elevated to Near Critical fire weather conditions are possible across western Oklahoma and western north Texas Sunday through Tuesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
504 PM CDT FRI APR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 4 SE YUKON 35.47N 97.72W
04/23/2021 E0.50 INCH CANADIAN OK PUBLIC
MPING
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
506 PM CDT FRI APR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 4 SSE YUKON 35.46N 97.73W
04/23/2021 E1.00 INCH CANADIAN OK PUBLIC
MPING.
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT FRI APR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 3 S PIEDMONT 35.63N 97.76W
04/23/2021 E0.25 INCH CANADIAN OK PUBLIC
MPING
&&
JTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 514 PM CDT Fri Apr 23 2021 OKZ018-019-024-025-232245- Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK- 514 PM CDT Fri Apr 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kingfisher... northwestern Oklahoma...southwestern Logan and northeastern Canadian Counties Until 545 PM CDT... AT 509 PM CDT, a strong thunderstorm was located 5 miles east of Piedmont, moving northeast at 40 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Accumulation of hail on roads... Locations impacted include... Northwestern Oklahoma City, northwestern Edmond, Guthrie, The Village, Piedmont, Crescent, Cashion, Cedar Valley, Cimarron City, Navina and Seward. LAT...LON 3556 9759 3562 9779 3598 9768 3585 9728 TIME...MOT...LOC 2209Z 205DEG 33KT 3567 9765 TL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
516 PM CDT FRI APR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 2 NW MARIETTA 33.95N 97.15W
04/23/2021 E1.00 INCH LOVE OK PUBLIC
MPING
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT FRI APR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 10 W EDMOND 35.64N 97.66W
04/23/2021 E0.75 INCH OKLAHOMA OK PUBLIC
TWITTER REPORT.
&&
JTThe Altus AFB radar (KFDR), 108 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
38 hail, 6 tornado. Local standard time, as filed.
Numerous storm chasers witnessed a tornado in extreme southern Hardeman County south of Quanah that developed close to State Highway 6 and moved east-southeast. The only known damage was to a cattle feeder in this rural area. The tornado path is estimated.
Twitter picture, location radar estimated.
Storm chasers observed a relatively brief tornado to the southwest of Medicine Mound. This tornado occurred in breaks just north of the Pease River and no known damage occurred. The tornado location is estimated.
Storm chasers observed a tornado develop at about 6:10 PM. A second tornado developed at about 6:12 PM with both observed simultaneously until this tornado dissipated at 6:14 PM. The tornado produced no known damage in the breaks north of the Pease River, and the path was estimated.
The second of the twin tornadoes moved southeast across southeastern Hardeman County. No damage is known to have occurred as the tornado moved through breaks north of the Pease River. As it moved through southeastern Hardeman County and into Wilbarger County, this may have been a series of tornadoes as the visual condensation funnel was not visible at times. One storm chaser reported seeing surface circulation continue through many times where the condensation funnel was not visible, so it is being documented as a continuous tornado here from the initial development in Hardeman County to west of Lockett in Wilbarger County.
This tornado initially developed in southeast Hardeman County and moved into Wilbarger County west of Lockett. This may have been a series of tornadoes across southeast Hardeman and far western Wilbarger Counties as the condensation funnel was not visible at times. However one chaser reported observing surface circulation continue even when the condensation funnel was not visible, so it is being documented here as a single tornado. The tornado became more visible and stronger west of Lockett as it was coming out of the breaks of the Pease River. The tornado hit a farmstead about 3 miles west of Lockett where a home suffered significant damage, outbuildings were destroyed or heavily damaged, and vehicles and farm implements were displaced, including a pick-up truck tossed 100 yards to the south-southwest. The tornado then turned eastward and was observed to dissipate just west of the town of Lockett.
This tornado was observed developing about 2 miles east-southeast of Lockett. Soon after developing, it caused significant roof damage to a home 2.5 miles east-southeast of Lockett on FM-433. Outbuildings were destroyed southeast of here along FM-433 and County Road 95 S. Tree, power pole, fence and outbuilding damage continued as the tornado moved southeast. The ending location was estimated based on spotter reports.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955105, 955106, 955107, 955108, 955109, 955111, 954436, 955120, 954441, 955121, 954446, 954168, 954169, 955122, 954170, 955123, 955124, 955125, 955126, 955127, 955128, 955129, 955130, 955131, 955132, 955133, 955134, 955135, 955136, 955137, 955138, 955139, 955140, 955141, 955142, 955143, 955144, 955145, 955146, 955147, and more.